Alert archive / Tennessee / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 94, NWS Nashville, TN

June 20, 2013DeKalb County, Putnam County, Smith County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jun 20, 2013, 5:13 PM CDT for DeKalb County, Putnam County, Smith County, Tennessee. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2013, 5:13 PM CDT (22:13 UTC)
Expired
Jun 20, 2013, 5:45 PM CDT
In force
32 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties DeKalb County, TN, Putnam County, TN, Smith County, TN

The radar

The Nashville radar (KOHX), 71 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 5:20 PM CDTTSTM WND DMG5 W Baxter, TNA COUPLE OF TREES WERE DOWNED ACROSS WESTERN AND SOUTHERN PORTIONS OF THE COUNTY. ONE WAS ON OLD BAXTER ROAD AND ANOTHER WAS ON BURGESS FALL ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.2 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 692 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
692 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
1077 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

933 
WUUS54 KOHX 202213
SVROHX
TNC041-141-159-202245-
/O.NEW.KOHX.SV.W.0094.130620T2213Z-130620T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
513 PM CDT THU JUN 20 2013

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WEST CENTRAL PUTNAM COUNTY IN MIDDLE TENNESSEE...
  SOUTHEASTERN SMITH COUNTY IN MIDDLE TENNESSEE...
  NORTH CENTRAL DE KALB COUNTY IN MIDDLE TENNESSEE...

* UNTIL 545 PM CDT

* AT 512 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED
  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. ONE STORM WAS 8 MILES NORTH OF SMITHVILLE AND ANOTHER
  STORM WAS JUST N OF I-40 IN FAR WEST CENTRAL PUTNAM COUNTY. THESE
  SEVERE THUNDERSTORM WERE MOVING TO THE SOUTHEAST AT 5 TO 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SMITHVILLE...CENTER HILL LAKE AND EDGAR EVANS STATE PARK...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER...OR
HAIL ONE INCH OR LARGER. FOR YOUR SAFETY...TAKE SHELTER INSIDE A
STURDY BUILDING NOW.

&&

LAT...LON 3617 8567 3595 8583 3604 8594 3622 8583
TIME...MOT...LOC 2210Z 302DEG 2KT 3606 8586

$$

FORECASTER: 31
2 follow-up statements
638 
WWUS54 KOHX 202233
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
533 PM CDT THU JUN 20 2013

TNC141-159-202241-
/O.CAN.KOHX.SV.W.0094.000000T0000Z-130620T2245Z/
PUTNAM TN-SMITH TN-
533 PM CDT THU JUN 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SMITH AND WEST
CENTRAL PUTNAM COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED ACROSS THE WARNED 
AREA.

LAT...LON 3605 8576 3595 8583 3604 8594 3609 8591
TIME...MOT...LOC 2231Z 013DEG 7KT 3601 8587

$$

TNC041-202245-
/O.CON.KOHX.SV.W.0094.000000T0000Z-130620T2245Z/
DE KALB TN-
533 PM CDT THU JUN 20 2013

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL DE
KALB COUNTY UNTIL 545 PM CDT...

AT 532 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH.  THIS STORM WAS LOCATED 5 MILES NORTHWEST OF SMITHVILLE...
MOVING SOUTH AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SMITHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.
&&

LAT...LON 3605 8576 3595 8583 3604 8594 3609 8591
TIME...MOT...LOC 2231Z 013DEG 7KT 3601 8587

$$
31
250 
WWUS54 KOHX 202243
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
543 PM CDT THU JUN 20 2013

TNC041-202253-
/O.EXP.KOHX.SV.W.0094.000000T0000Z-130620T2245Z/
DE KALB TN-
543 PM CDT THU JUN 20 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL DE KALB COUNTY WILL
EXPIRE AT 545 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF
THE WARNED AREA.

LAT...LON 3605 8576 3595 8583 3604 8594 3609 8591
TIME...MOT...LOC 2243Z 013DEG 7KT 3599 8588

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:04 PM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jun 20, 3:04 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
304 PM CDT THU JUN 20 2013

.DISCUSSION...
WEAK UPPER TROUGH REMAINS OVER THE REGION THIS AFTERNOON WITH
SHORTWAVE JUST UPSTREAM. MODERATE MOISTURE SOURCE AND SLIGHTLY
INCREASED INSTABILITY EXPECTED TO CONTINUE ISO-SCT CONVECTION
INTO THE EARLY EVE.

WEAK UPPER TROUGH WILL MAKE SLOW TRANSITION TO RIDGING INTO THE
LATE WEEKEND...ALTHOUGH WEAK TROUGH AXIS DOES LINGER ALONG THE
EASTERN SEABOARD. THIS WILL KEEP ANYTHING ORGANIZED FROM AFFECTING
THE MID-SOUTH THUS CURRENT TREND WILL CONTINUE. MODERATE MOISTURE
BELOW H7 AND DAYTIME HEATING/ELEVATED INSTABILITY WILL KEEP
LARGELY DIURNAL ISO-SCT STORMS IN THE MIX THROUGH LATE SUNDAY.

NO REAL APPRECIABLE CHANGES IN OVERALL PATTERN EARLY NEXT WEEK
BUT CHANGES ARE IN SIGHT BY EARLY WED. UPPER RIDGE BREAKING DOWN
MID-WEEK AS UPPER LOW SCOOTS NEAR THE US/CANADIAN BORDER. THIS
WILL SHARPEN TROUGH OVER THE EASTERN US LATE WEEK...WITH AXIS
SWINGING THROUGH POSSIBLY FRI. DAYTIME HEATING PUSHING TEMPS WELL
INTO THE 80S TO AROUND 90 WILL PRODUCE DIURNAL CONVECTION THROUGH
WED...WITH PCPN CHANCES RAMPING UP LATE IN THE WEEK WITH INCOMING
TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  89  68  89 /  20  20  20  20
CLARKSVILLE    66  90  67  89 /  20  20  20  20
CROSSVILLE     61  82  62  84 /  20  20  20  20
COLUMBIA       67  89  68  89 /  20  20  20  20
LAWRENCEBURG   67  89  67  89 /  20  20  20  20
WAVERLY        67  90  67  89 /  20  20  20  20

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

07
Hazardous weather outlook, Jun 20, 3:30 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
330 PM CDT THU JUN 20 2013

TNZ005>011-022>034-056>066-075-077>080-093>095-211015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
330 PM CDT THU JUN 20 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

ISOLATED STRONG STORMS WILL CONTINUE THROUGH THE LATE AFTERNOON AND
EVENING HOURS. THE STRONGEST STORMS COULD PRODUCE TORRENTIAL
RAINFALL...GUSTY WINDS TO AROUND 50 MPH AND DANGEROUS CLOUD TO
GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

AL

In the hours before

Special weather statement, Jun 20, 4:44 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
444 PM CDT THU JUN 20 2013

TNZ031>033-202215-
JACKSON-OVERTON-PUTNAM-
444 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR JACKSON...OVERTON AND PUTNAM
COUNTIES...

AT 438 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR COOKEVILLE. THIS STORM WAS NEARLY
STATIONARY.

SOME LOCATIONS IN THE PATH INCLUDE BAXTER...COOKEVILLE AND ALGOOD.

SMALL HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. ALSO
VERY HEAVY RAINS RESULTING IN REDUCED VISIBILITIES ON THE ROADWAYS
ARE EXPECTED. PLEASE EXERCISE CAUTION WHILE DRIVING THROUGH HEAVY
RAINS.

LAT...LON 3609 8531 3608 8550 3608 8553 3607 8557
      3606 8563 3628 8569 3633 8538

TB12
Local storm report, Jun 20, 4:45 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
445 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0419 PM     HAIL             COOKEVILLE              36.16N  85.51W
06/20/2013  E0.88 INCH       PUTNAM             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL STARTING TO APPROACH QUARTER SIZE HAIL
            WAS OCCURRING IN COOKEVILLE.

&&

EVENT NUMBER OHX1300524

31
Local storm report, Jun 20, 4:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NASHVILLE TN
446 PM CDT THU JUN 20 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     TSTM WND DMG     7 SSE PORTLAND          36.49N  86.47W
06/20/2013                   SUMNER             TN   EMERGENCY MNGR

            SEVERAL TREES AND POWER LINES DOWN ABOUT 4 MILES
            NORTHEAST OF COTTONTOWN.

0237 PM     TSTM WND DMG     3 NNW ANTIOCH           36.10N  86.69W
06/20/2013                   DAVIDSON           TN   EMERGENCY MNGR

            ONE TREE DOWN

0419 PM     HAIL             COOKEVILLE              36.16N  85.51W
06/20/2013  E0.88 INCH       PUTNAM             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL STARTING TO APPROACH QUARTER SIZE HAIL
            WAS OCCURRING IN COOKEVILLE.

0427 PM     HAIL             10 S MURFREESBORO       35.71N  86.39W
06/20/2013  E0.88 INCH       RUTHERFORD         TN   TRAINED SPOTTER

            OCCASIONAL NICKEL SIZE HAIL WAS MIXED IN WITH PEA SIZE
            HAIL IN CHRISTIANA.

&&

EVENT NUMBER OHX1300521 OHX1300522 OHX1300524 OHX1300523

31
Special weather statement, Jun 20, 4:53 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
453 PM CDT THU JUN 20 2013

TNZ063-202215-
CANNON-
453 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR CANNON COUNTY...

AT 452 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR WOODBURY...MOVING SOUTHEAST AT 5 MPH.

NICKEL SIZE HAIL...WINDS AROUND 50 MPH...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED WITH THIS
STORM.

LAT...LON 3580 8607 3591 8599 3585 8589 3585 8590
      3584 8588 3583 8590 3582 8592 3578 8594
      3575 8597

31
Special weather statement, Jun 20, 4:59 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
459 PM CDT THU JUN 20 2013

TNZ030-032-064-202230-
DE KALB-PUTNAM-SMITH-
459 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB...PUTNAM AND SMITH
COUNTIES...

AT 459 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES EAST OF GORDONSVILLE...MOVING SOUTHEAST
AT 15 MPH.

SOME LOCATIONS IN THE PATH INCLUDE CENTER HILL LAKE AND EDGAR EVANS
STATE PARK.

NICKEL SIZE HAIL....WINDS AROUND 50 MPH...BRIEF HEAVY RAINFALL...AND
FREQUENT CLOUD TO GROUND LIGHTNING STRIKES ARE EXPECTED WITH THIS
STORM.

LAT...LON 3609 8569 3598 8583 3609 8592 3625 8582
      3625 8580

31
Special weather statement, Jun 20, 5:00 PM CDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
500 PM CDT THU JUN 20 2013

TNZ061-062-075-202230-
BEDFORD-MARSHALL-RUTHERFORD-
500 PM CDT THU JUN 20 2013

...SIGNIFICANT WEATHER ADVISORY FOR BEDFORD...MARSHALL AND RUTHERFORD
COUNTIES...

AT 456 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
STRONG THUNDERSTORMS 13 MILES NORTH OF SHELBYVILLE...MOVING SOUTH
AT 10 MPH.

SOME LOCATIONS IN THE PATH INCLUDE UNIONVILLE...ROVER...DEASON...
FOSTERVILLE...CHRISTIANA AND ROCKVALE.

PENNY SIZE HAIL AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.

LAT...LON 3545 8685 3569 8681 3571 8676 3571 8669
      3572 8670 3580 8639 3571 8621 3569 8622
      3568 8625 3558 8624 3543 8649

TB12

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 1:24 PM CDTSpecial Weather StatementOHXSumner36 min
Jun 20, 1:32 PM CDTSpecial Weather StatementOHXCumberland, Fentress28 min
Jun 20, 2:00 PM CDTSpecial Weather StatementOHXCumberland, Fentress30 min
Jun 20, 2:19 PM CDTSpecial Weather StatementOHXDavidson26 min
Jun 20, 2:34 PM CDTSpecial Weather StatementOHXCumberland, Fentress41 min
Jun 20, 2:42 PM CDTSpecial Weather StatementOHXDavidson33 min
Jun 20, 3:07 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson38 min
Jun 20, 3:26 PM CDTSpecial Weather StatementOHXRutherford34 min
Jun 20, 3:27 PM CDTAreal Flood AdvisoryOHXCumberland, Putnam3 hr
Jun 20, 3:43 PM CDTSpecial Weather StatementOHXWilson47 min
Jun 20, 3:49 PM CDTSpecial Weather StatementOHXCumberland, Overton, Putnam26 min
Jun 20, 3:53 PM CDTSpecial Weather StatementOHXDeKalb37 min
Jun 20, 3:59 PM CDTSpecial Weather StatementOHXRutherford31 min
Jun 20, 4:11 PM CDTSpecial Weather StatementOHXRutherford19 min
Jun 20, 4:19 PM CDTSpecial Weather StatementOHXPutnam26 min
Jun 20, 4:25 PM CDTSpecial Weather StatementOHXPutnam20 min
Jun 20, 4:28 PM CDTSpecial Weather StatementOHXSmith32 min
Jun 20, 4:31 PM CDTSpecial Weather StatementOHXRutherford29 min
Jun 20, 4:35 PM CDTSevere Thunderstorm WarningOHXBedford, Rutherford25 min
Jun 20, 4:44 PM CDTSpecial Weather StatementOHXPutnam31 min
Jun 20, 4:53 PM CDTSpecial Weather StatementOHXCannon22 min
Jun 20, 4:54 PM CDTSevere Thunderstorm WarningOHXRobertson36 min
Jun 20, 4:59 PM CDTSpecial Weather StatementOHXDeKalb31 min
Jun 20, 5:00 PM CDTSpecial Weather StatementOHXBedford, Marshall30 min
Jun 20, 5:01 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb29 min
Jun 20, 5:29 PM CDTSpecial Weather StatementOHXMarshall31 min
Jun 20, 5:36 PM CDTSpecial Weather StatementOHXCannon39 min
Jun 20, 5:50 PM CDTSpecial Weather StatementOHXClay40 min
Jun 20, 6:22 PM CDTSpecial Weather StatementOHXClay23 min
Jun 20, 6:34 PM CDTSpecial Weather StatementOHXDavidson41 min
Jun 20, 6:55 PM CDTSpecial Weather StatementOHXCheatham50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.